Thiamine withdrawal can lead to diabetic ketoacidosis in thiamine responsive megaloblastic anemia: Report of two siblings


Kurtoglu S. , Hatipoğlu N. , Keskin M. , Kendirci M. , Akçakuş M.

JOURNAL OF PEDIATRIC ENDOCRINOLOGY & METABOLISM, vol.21, no.4, pp.393-397, 2008 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 21 Issue: 4
  • Publication Date: 2008
  • Doi Number: 10.1515/jpem.2008.21.4.393
  • Title of Journal : JOURNAL OF PEDIATRIC ENDOCRINOLOGY & METABOLISM
  • Page Numbers: pp.393-397

Abstract

Thiamine responsive megaloblastic anemia syndrome (TRMA), an autosomal recessive disorder caused by the deficiency of thiamine transporter protein, is the association of diabetes mellitus, anemia and deafness. Pharmacological dose thiamine normalizes hematological abnormalities and their effects on the course of diabetes mellitus. We report on 8 years follow up of two siblings with TRMA. They presented in the prepubertal period with diabetic ketoacidosis due to lack of thiamine supplementation for 2 months. Their insulin requirements fell rapidly and disappeared with thiamine therapy. Hematological parameters normalized within 30 days. The diabetic picture is responsive to thiamine treatment in patients with TRMA. Insulin dependent diabetes may occur throughout the pubertal period. If thiamine supplementation is not sufficient, ketoacidosis may develop in patients during the prepubertal period.